Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 15, NWS Los Angeles, CA

February 18, 2021

NWS Los Angeles, CA issued this small craft advisory at Feb 18, 2021, 8:14 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2021, 8:14 AM PST (16:14 UTC)
Expired
Feb 18, 2021, 3:00 PM PST
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

594 
WHUS76 KLOX 181614
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
814 AM PST Thu Feb 18 2021

PZZ650-655-182300-
/O.NEW.KLOX.SC.Y.0015.210218T1614Z-210218T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
814 AM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...Gusty Santa Ana winds will create hazardous sea 
  conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island and Inner waters from 
  Point Mugu to San Mateo Pt. CA including Santa Catalina and 
  Anacapa Islands.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Phillips
1 follow-up statement
219 
WHUS76 KLOX 182111
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
111 PM PST Thu Feb 18 2021

PZZ673-676-190515-
/O.NEW.KLOX.SC.Y.0016.210219T1700Z-210220T1100Z/
/O.NEW.KLOX.GL.A.0007.210220T1100Z-210221T0500Z/
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
111 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM FRIDAY TO 3 AM PST
SATURDAY...
...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING...

* WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and 
  combined seas 8 to 13 feet possible when conditions are worst.

* WHERE...Waters from Pt. Sal to Santa Cruz Island CA and 
  westward 60 nm including San Miguel and Santa Rosa Islands and 
  Outer waters from Santa Cruz Island to San Clemente Island to 
  60 NM offshore including San Nicolas and Santa Barbara Islands.

* WHEN...For the Small Craft Advisory, from 9 AM Friday to 3 AM 
  PST Saturday. For the Gale Watch, from late Friday night 
  through Saturday evening.

* IMPACTS...Potentially strong winds may create dangerous sea 
  conditions which could capsize or damage small and large 
  vessels.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and combined
seas.

&&

$$

PZZ670-190515-
/O.NEW.KLOX.SC.Y.0016.210219T2300Z-210220T2300Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
111 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 3 PM PST
SATURDAY...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM.

* WHEN...From 3 PM Friday to 3 PM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ650-655-182300-
/O.CON.KLOX.SC.Y.0015.000000T0000Z-210218T2300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
111 PM PST Thu Feb 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WHAT...Gusty Santa Ana winds will create hazardous sea 
  conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island and Inner waters from 
  Point Mugu to San Mateo Pt. CA including Santa Catalina and 
  Anacapa Islands.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Phillips

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 18, 4:58 AM PST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 18, 4:58 AM PST, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
458 AM PST Thu Feb 18 2021

updated aviation discussion

.SYNOPSIS...17/1230 PM.

Mostly clear skies will be most common into next week with gusty
northwest to northeast winds. Warming conditions will peak around
normal Thursday and Friday, with warmer conditions likely Sunday
through Tuesday. No significant rain chances through the middle of
next week.

&&

.SHORT TERM (TDY-SAT)...18/301 AM.

A pretty benign three days ahead with mostly clear skies and
periods of winds. A ridge will build into the state today and hgts
will rise through the day. At the sfc high pressure over NV has
set up about 3 MB of offshore flow both from the E and N with
another 1 to 2 MB of strengthening likely through mid morning.
There is no upper level of thermal support so this will not be a
strong Santa Ana event but it is already producing advisory level
gusts and will continue to do so through early afternoon. Gusts
with this event will be in the 35 to 45 mph range with some 50
mph gusts through in across the exposed mtn ridgetops. The rising
hgts and the offshore flow will bring 2 to 4 degrees of warming to
the area today with the exception of the SBA south coast which
will cool due to the lack of north flow and the area along the SW
border of Kern County which will warm by about 10 degrees due to
the lack of cold air advection which tamped down temps ydy.

The ridge will flatten out on Friday as a trof moves into the PAC
NW. There will still be NE offshore flow but it will be weaker and
will not support advisory level gusts. Lots of sun, hgts near 580
dam and the weak offshore flow will all combine to bring 2 to 5
degrees of warming to the area. The Antelope Vly will be the
exception, since the lack of cold air moving in from the high
desert will allow for 10 degrees of warming.

An inside slider will start its journey along the CA/NV border
Friday night. Sfc high pressure will develop in the Central Vly
and a northerly wind event will develop overnight. Wind gusts may
reach advisory levels through the I-5 corridor towards dawn.

The upper low will complete its journey down the CA/NV state line
on Saturday. Strong NW to N flow and cold air advection will set
up in its wake. The offshore flow from the north bucks the typical
diurnal trend and increases through the day with a forecast peak
of 6.5MB later in the afternoon. At this time advisory level
gusts look likely the the NW portion of the Antelope Vly and most
of the area either side of the VTA/LA county line. All of the
cold air sweeping in will knock 6 to 12 degrees off the max temps
compared to Friday.

.LONG TERM (SUN-WED)...18/316 AM.

The gusty northerly winds will continue Saturday evening in the
wake of the trof but cold high pressure will quickly build into
the Great Basin this will bring moderate offshore flow from the
east to the area and set up a typical Santa Ana wind event
starting around midnight. Gradients are now forecast to be a
little weaker than previous runs had indicated but advisory level
NE wind gusts should still develop around dawn in the usual Santa
Clarita Vly through the western San Fernando Vly and eastern VTA
vlys finally exiting through srn VTA county. Temperatures will
rebound and rise 4 to 8 degrees across most of the area.

Weaker offshore flow on Monday will keep the skies clear and will
continue the warming trend. The offshore gradients will not be
strong enough to produce advisory level winds. Max temps will rise
another 3 to 6 degrees and almost all of the csts/vlys will have
max temps in the 70s and lower 80s. These max temps are about 10
degrees above normal.

Weakening ridging continues across the state on Tue and Wed but
the sfc flow turns onshore to the east and the offshore flow from
the north fades to almost nothing. This will bring cooling to most
of the area Tuesday and esp on Wednesday when below normal max
temps will return to all areas save for the Antelope Vly.

&&

.AVIATION...18/1257Z.

At 0523Z at KLAX, there was no marine layer nor a sfc based
inversion.

High confidence in VFR conditions at all sites.

Moderate confidence in wind forecasts. Light to moderate
turbulence/LLWS is possible across the mountains/foothills 13Z-
22Z.

KLAX...High confidence in CAVU TAF. Good confidence that there
will be no east wind component greater than 4kt.

KBUR...High confidence in CAVU TAF. Light to moderate
turbulence/LLWS is possible 13Z-22Z.

&&

.MARINE...18/149 AM.

High confidence that winds and seas will remain below Small Craft
Advisory (SCA) level across all the waters through tonight.
However, there is a 20% chance of localized SCA level northeast
gusts from Point Mugu to Santa Monica this morning. Higher gusts
will likely remain close to shore.

On Friday morning, northwest winds will begin to strengthen
between Point Conception and San Nicolas Island. There is a 30%
chance of SCA level gusts for these waters Friday morning. By the
afternoon, moderate to high confidence in widespread SCA level
winds from the Central Coast to San Nicolas Island. There is also
a 30-40% chance of SCA level winds developing across the western
portion of the Santa Barbara Channel by Friday evening. There will
also be a 40-50% chance of SCA level winds developing across the
waters adjacent to LA and Orange Counties, particularly the
western portion. There will likely be Gales across the outer
waters along the Central Coast to San Nicolas Island Friday night
through Saturday. In addition to wind, there will also be another
uptick in seas Friday and Saturday to above 10 feet across the
outer waters.

Inner Waters South of Point Conception...Good confidence in winds
remaining below SCA levels through most of the week. However,
there is a 20% chance of short- lived SCA level northeast winds
across the waters from Point Mugu to Santa Monica Thursday
morning. A better chance for SCA level winds comes Friday night
into Saturday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 2 PM PST this afternoon for
      zones 44>46-53-54-88-547. (See LAXNPWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty northwest winds will bring driving hazards Saturday to
Santa Barbara County, the I-5 Corridor, and the Antelope Valley.
Gusty northeast and dry air Saturday night through Monday will
bring driving hazards, potential power outages, and elevated fire
weather concerns.

&&

PUBLIC...Rorke
AVIATION...Stewart
MARINE...Stewart
SYNOPSIS...RK

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:11 PM PSTGale WatchLOX7 hr
Feb 18, 1:11 PM PSTSmall Craft AdvisoryLOX3 days

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.